Monday, November 17, 2014

EKG Challenge #4: Sometimes electricity works better than narcan ...

You are riding along with EMS when you get a call for "difficulty breathing".  You enter the house to find fire department on scene already performing CPR on a high school age male.  The paramedics 2mg of intranasal Narcan is given without response.  The patient is placed on the monitor and the following rhythm strip is obtained:


The patient is defibrillated x 2 with ROSC and his post-defibrillation strip:


After return of pulses, the patient is bagged on transport to the emergency department.  An additional 2mg of narcan is given IV without effect. A 12 lead EKG is obtained on ED arrival:




















 What is your diagnosis?

Read our case conclusion here

4 comments:

  1. WPW?
    Delta wave, short PR

    B

    ReplyDelete
  2. Agree with Mystery Man B. WPW, with delta wave and short PR interval, is present on post-defibrillation EKG. The initial EKG is one of the feared complications of WPW, uninhibited atrial fibrillation conducting down accessory pathway without refractory period which is usually controlled by AV node in people without WPW. This a-fib is essentially V-Fib, since each impulse gets conducted without being slowed down, around 300 bpm. I can't see P waves clearly in initial strip, but there are irregular R-R intervals in what turns out to be WPW, so I can infer AFib.

    Take-home points:
    (1) in unstable patients, i.e. AMS, lethargic, hypotensive, in the setting of any tachydysrhythmia (obviously not sinus tach), shock the patient. Synchronized cardioversion if there's a pulse, otherwise it's defibrillation.
    (2) Avoid AV nodal blockers in WPW patients with a-fib/a-flutter, especially adenosine. Use procainamide or amiodarone.

    Always open for disagreements, other thoughts...

    ReplyDelete
  3. I agree with both Mystery-B and Drew-T about the pathology on the rhythm strips. I wonder though about the tox angle to this case, especially given that they were still bagging this kid after ROSC on the way to the ED, even to the point of giving naloxone a second try. I expect he would be sleepy after an arrest, but my gut wants to give the EMTs credit. Was it reasonable to try the naloxone a second time?

    Alcohol alone has been reported as a trigger for arrhythmia in WPW (reference below). Ludwig and Fleisher's Pediatric EM textbook lists cocaine, amphetamine, caffeine and TCAs as VFib/Torsades triggers, while adding to those albuterol, ephedrine, pseudoephedrine, and tobacco as causes of SVT. Depending on the school where this patient was picked up, the EMTs might reasonably implicate any of these substances in triggering a tachyarrhythmia, even after finding the delta wave. While naloxone does not address the pharmacology of any of these agents, opiates are often taken alongside any of these other potential ingestions. Just because you're post ROSC does not mean you aren't also wasted. Without further information about the physical exam and environmental context, it's difficult to question the EMTs' judgment.

    At the end of this thought parade, the naloxone was unlikely to help, but reasonable. It served its grand nontherapeutic purpose: helping to rule out opiate overdose in an altered teenager.

    Ref: Arch Dis Child 2012;97:A132 doi:10.1136/archdischild-2012-301885.316. Ludwig & Fleisher chapter 59, "Palpitations".

    ReplyDelete
    Replies
    1. Yeah, I think I just assumed he had a case of "holiday heart" (Kurt, you know what I'm talking about), which for a WPW heart is like a combination of post-Y2K hangover plus frat foam party (real foam party) plus TX-OU weekend (or in your case maybe Arkansas-LSU?).

      I applaud the EMT's for shocking him and looking for other explanations. Little downside to giving Narcan to a dead or dying patient, especially since first one was given when the circulation was absolute crap.

      Delete